Do you have Pain While Taking Vitamin D supplements? While this may be frightening, and your doctor will not likely know anything about it, this is actually a fairly common problem that occurs when someone who is fairly severely deficient takes vitamin D. So, please stop worrying that there is something wrong when, in fact, this Vitamin D Side Effect is simply your body’s response to the healing that you are experiencing.
Everyone wants to know if pain while taking vitamin d is ‘normal’. Well, no pain is ‘normal’, and no one wants to experience pain, but if you are severely vitamin d deficient, you probably have been Vitamin D deficient, and maybe experiencing Symptoms of Vitamin D Deficiency for a very long time, probably without knowing it.
One of the problems that occurs when someone is deficient in vitamin D for a very long time is that they have loss of calcium and minerals from their bones. Over time, this leads to a condition called osteopenia or osteoporosis. But loss of bone minerals can occur even if your Bone Mineral Density appears ‘normal’ to doctors.
However, if you are experiencing pain while taking vitamin D, then your bone mineral status is definitely not normal and your pain proves it. You see, when your bones are seriously depleted of minerals, and you begin to take vitamin d, the vitamin d will help you start absorbing minerals and depositing them into the bones where it is needed. But water always attaches to minerals, and when your bones begin to remineralize, it will also draw water with those minerals.
Unfortunately for many, when this happens, the periosteum, a thin layer of tissue that surrounds the bones, will swell with the water, causing pain similar to the pain of a bone bruise. This pain is ‘temporary’, meaning that it can last weeks to months, sometimes even up to 6 months or longer, depending upon how long it takes for your bones to stop remineralizing at such a high rate.
The best thing to do when you experience pain while taking vitamin d is to just wait it out. While no one likes to experience pain, it’s relieving to know that there is nothing wrong with you and that your body is actually healing. Some people want to decrease the dose of their Vitamin D, or stop it completely and justify this by saying that they are ‘listening to their body’ or that they believe they are experiencing a Vitamin D Overdose.
While your body IS trying to tell you something, it’s actually telling you that you were extremely deficient for a long time and it’s trying to heal you. What it’s not telling you to do is to stop remineralizing your bones!
Pain does not always mean that something is terribly wrong. In this case, years of deficiency are being corrected and stopping will merely keep your bones demineralized. Demineralized bones mean osteopenia or osteoporosis and no one wants that. But if you stop taking Vitamin D simply because you are in pain, you are saying that you don’t want to correct the years of damage you prefer osteoporosis and having a higher risk of:
and other long-term chronic health problems rather than experience some temporary pain while taking vitamin D.
You 'could' take over the counter pain relievers, however, these drugs can lead to some serious problems of their own that may or may not be worth the risk for you. For instance:
One other cause of the pain, or at least that might be contributing to your problems is a deficiency of vitamin D cofactors such as:
These cofactors, and other nutrients, are critical in the absorption and conversion of vitamin D into its active form in the blood and also help to deposit minerals in the bones where they belong, instead of allowing the calcium to be deposited in other tissues where they cause calcifications, such as hardening of the arteries.
More reasons to take these cofactors is to help prevent other possibly frightening and uncomfortable Side Effects of Vitamin D that are often triggered by Deficiency of Magnesium and other cofactors. Problems that can be avoided are issues such as:
And other problems of not taking the proper cofactors. No vitamin should be taken by itself. Many people, as well as their doctors, mistakenly treat vitamins like drugs and give them alone, when they should be given in combination with their cofactors and in relationship to considerations of other vitamin deficiencies one might have. But doctors are not trained in nutrition, and rarely consider the obvious fact that almost no one is deficient in a single vitamin.
So, getting Vitamin D cofactors and taking a HIGH QUALITY (not a ‘drug store’ brand) vitamin and mineral supplement as ‘insurance’ against any other deficiencies that might not be obvious, is a good idea. I’ve packaged all of these nutrients up into the Vitamin D Absorption Pack that attempts to try to cover all of the nutritional bases of someone who is deficient in vitamin D.
While this might not end your pain, it will help you to overcome the pain you are experiencing as quickly as possible so that your bones will be on their way to being remineralized and you’ll finally be sufficient in vitamin D. Even if you have some pain while taking vitamin D, there is no need to be frightened or stop taking your supplements. You should be MORE afraid of being so nutrient deficient that you have severe pain when you take a vitamin pill!
Click below to see already answered questions about Vitamin D Side Effects.
Vitamin D causing headaches, but I take magnesium
I take Aciphex because I have gastritis. I have been on a stomach medication since I was 12, I am now I'm 26. I recently found out that a side effect of …
Extreme Pain After Taking Vitamin D
For some time now I have been under extreme stress. Sick mother and husband and other things. Started out with fatigue and stomach issues...diarrhea, bloating …
Muscles Aching and Burning While Taking Vitamin D
i have been taking 2,000 iu of vitamin d3 for about 8 months, and i have had bad things so far, i do not sleep, my muscles burn, and ache all the time, …
Worsening Bone Pain While Taking Vitamin D
I had a low vitamin d for a long time.My doctor prescribed Vitamin d Vitamins but i never got them ( guilty ).i just had a baby 3 months ago and during …
Increased Bone Pain After Starting Vitamin D Supplementation
I had bone pain for over 2 years before my doctor finally agreed (upon my request) to carry out a vitamin d test. I had been taking vitamin d supplement …
Finally Have Relief From Bone Pain After Vitamin D Treatment
I wrote in November when I was found to be d deficient and was just starting Vitamin D Therapy . First : Thank you sooooo much for providing excellent …
Bone and Muscle Pain While Taking Vitamin D
I have read your site about the pain (muscle & bone) some people get when taking Vit. D. I am one of these people.Is there anything I can do to help the …
Bone Pain With Vit D2 50,000
I have found your website very informative and helpful. Here is my situation. My GYN had my Vit D level checked. Here are the results. Vit D, 25-OH, …
Pain Getting Worse from Taking Vitamin D
My daughter of age 13 yrs was diaganosed with vitamin d deficiency and is under treatment with 60000 IU per week of intake for about 5 weeks. We have …
Bone pain started after Vitamin d treatment
I have been taking vitamin D 50,000IU TAB once a week since 10 weeks, my vitamin d level was 10 But before starting treatment i never felt bone pain and …
Pain and tiredness after taking vitamin d?
I was at the doctor yesterday discussing my blood test results. I was told that I have hyperthyroidism as well as a vitamin d deficiency. She didn't tell …
Knee and Back Pain While Taking Vitamin D
I have been taking 2000 IU's of Vitamin D3 for about 6-8 weeks. For the past couple of weeks I have been experiencing knee pain and stiffness as well as …
Body Aches and Pains While Taking Vitamin D
I am 51 and I have hypothyroid disease. Went in for routine check and my Vitamin D level was 12. Dr. prescribed 50,000 IU's twice a week. I feel terrible! …
Bone Pain after Starting Vitamin D
My 73 year old mother was prescribed 50,000 IU vitamin d - she took her first pill Sunday and by Tuesday she was unable to walk without assistance. I …
Pain while taking Vitamin D which gradually subsides
I was told to take 2,000 units of vit D3 by my physician (levels are low, have had some broken bones, etc). I experienced a lot of pain in what I thought …
Does Vitamin D therapy Cause aches & pains?
Since taking higher doses of vitamin D 8wks ago when I was diagnosed vitamin D deficient with a level of 27 ng/ml. Note: I was deficient while i was …
Tip #1: SEARCH THE SITE FIRST! USE THE SEARCH BOX IN THE TOP RIGHT OF EVERY PAGE. 99% of all questions have been answered already. I will just delete your question if it's been answered already.
Tip #2: INCLUDE YOUR EMAIL ADDRESS on the Confirmation Page. There is no other way for you to get the answer to your question!
Tip #3: Include details so that I can help you more effectively.. and don't forget to include an email address on the confirmation page
Tip #4: Include a DESCRIPTIVE TITLE that tells about your problem. Saying 'Help Me' or something similarly nondescriptive does not help me to know what the problem is. A title such as "My _______ Level is Not Coming Up" is much more helpful.
Tip #5: If you are on a mobile device, please recheck your spelling and grammar.
Tip #6: Use decent grammar and complete sentences. Most of you are adults who went through over a decade of some sort of compulsory education. Please at least make your questions understandable. If you are not a native English speaker, just do your best.
Tip #7: SEARCH THE SITE FIRST! USE THE SEARCH BOX IN THE TOP RIGHT OF EVERY PAGE. 99% of all questions have been answered already.
Back to Top of Pain When Taking Vitamin D Page
| Free Vitamin D Fact Sheet by Getting|